Affordable Access

Probable Nonconvulsive Status Epilepticus With the Use of High-Dose Continuous Infusion Ceftazidime.

Authors
  • Collins, Reagan D1
  • Tverdek, Frank P2
  • Bruno, Jeffrey J2
  • Coyle, Elizabeth A3
  • 1 Department of Pharmacy, University of Texas MD Anderson Cancer Center, Houston, TX, USA [email protected]
  • 2 Department of Pharmacy, University of Texas MD Anderson Cancer Center, Houston, TX, USA.
  • 3 University of Houston College of Pharmacy, Houston, TX, USA.
Type
Published Article
Journal
Journal of pharmacy practice
Publication Date
December 2016
Volume
29
Issue
6
Pages
564–568
Identifiers
PMID: 26475124
Source
Medline
Keywords
License
Unknown

Abstract

Multidrug resistant (MDR) bacterial infections are a major concern of health care providers due to their increasing incidence and associated mortality. In some cases, few or no antibiotics have preserved activity. Beta-lactam administration via continuous infusion can optimize time over minimum inhibitory concentration (MIC). In some cases, use of high-dose continuous infusion (HDCI) may be necessary to achieve serum levels in excess of nonsusceptible MIC values. The use of HDCI beta-lactams is not without risk, specifically neurotoxic adverse effects, which appear dose related. We describe a 64-year-old male who experienced myoclonus and nonconvulsive status epilepticus while receiving HDCI ceftazidime for treatment of multidrug resistant Pseudomonas aeruginosa bacteremia. This report serves as a cautionary example of the potential toxicities associated with HDCI beta-lactams and supports the importance of risk-benefit analysis prior to and during treatment. Additionally, the use of serum drug level monitoring may be necessary to better prevent or predict toxicity.

Report this publication

Statistics

Seen <100 times